Alert archive / Minnesota / Tornado Warnings in 2025
Tornado Warning 7, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jun 16, 2025, 4:40 PM CDT for Aitkin County, Cass County, Crow Wing County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2025, 4:40 PM CDT (21:40 UTC)
- Expired
- Jun 16, 2025, 5:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.75 in
Counties Aitkin County, MN, Cass County, MN, Crow Wing County, MN
The radar
The Duluth radar (KDLH), 133 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 2:52 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 575 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jun 16, 12:41 PM CDT, 3 hours 59 minutes earlier. Its key messages:
- A conditional threat for strong to severe thunderstorm chances for this afternoon and evening.
- Tuesday onward, occasional rain chances, especially later this week into the weekend.
- Seasonably warm temperatures through the week. Some warm to hot temperatures in the 80s possible next weekend.
Area forecast discussion, Jun 16, 12:41 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1241 PM CDT Mon Jun 16 2025 .KEY MESSAGES... - A conditional threat for strong to severe thunderstorm chances for this afternoon and evening. - Tuesday onward, occasional rain chances, especially later this week into the weekend. - Seasonably warm temperatures through the week. Some warm to hot temperatures in the 80s possible next weekend. && .DISCUSSION... Issued at 236 AM CDT Mon Jun 16 2025 The primary forecast concern remains the potential for severe thunderstorms later this afternoon and into the evening hours. Model guidance has come into better agreement, but significant uncertainties persist, particularly regarding the role of prevalent low level clouds, an inversion, and the impact of local-scale features. A subtle shortwave trough will glide through the Upper Midwest, with an associated surface cold front scheduled to sweep across the region this evening. Ahead of this system, morning showers and some elevated, non-severe thunderstorms will move through parts of the Northland. This initial round of convection, while spotty, has likely reinforced a capping inversion in the lower atmosphere. The strength and persistence of this cap is the primary source of uncertainty for the afternoon forecast. If the cap holds strong, it could suppress or delay widespread thunderstorm development. Furthermore, the stable lake layer will act as a local check on instability for communities immediately adjacent to the lake. Despite these limiting factors, a plume of very warm and moist air, with surface dewpoints climbing into the upper 60s, will surge northward. MLCAPE values potentially reaching 1500-2500 J/kg will brush the southern portion of our forecast area. Mid- level lapse rates are steepening to 7-8 C/km, contributing to a strong to severe storm thermodynamic environment. The kinematic setup is also impressive. Moderate to strong deep-layer shear (40-50 kts) and favorably veering low-level winds will support organized convection, including the potential for discrete supercells if clouds manage to clear which I think is unlikely. However, if they do clear, the initial storm mode will likely be individual supercells, posing a threat of very large hail (potentially 2 inches or more in diameter) and tornadoes. The greatest threat for this activity remains across our southern counties, from the Brainerd Lakes to Hinckley and into northwest Wisconsin, where the instability and shear are expected to be most pronounced. This area aligns with the SPCs Enhanced Risk (level 3 of 5) for severe thunderstorms. As the evening progresses, these discrete cells may merge into a line or clusters, with the primary threat transitioning to damaging winds though I think by this time lack of CAPE will be a limiting factor. For areas farther north, including the Iron Range and the North Shore, the severe threat is more conditional and expected to be lower due to the stabilizing influence of the lake and less robust instability. However, any storms that can become established in this region could still produce hail and strong wind gusts. We will continue to monitor satellite and radar trends closely. Any sustained breaks in the cloud cover could lead to a rapid increase in the severe weather threat. Stay weather aware this afternoon and evening. The cold front will exit the region late tonight, ushering in a much quieter pattern for Tuesday. Northwest flow will bring drier and slightly cooler air into the region. Expect mostly sunny skies with some diurnal cumulus development. The extended forecast period looks to be relatively quiet and pleasant though isolated diurnal non-severe thunderstorms will likely be a threat most days. An upper-level ridge will build over the region, leading to generally dry conditions and a warming trend through the end of the week. High temperatures will be in the 70s on Wednesday and climb into the 80s for many locations by the weekend while cooler by the lake will be an ongoing theme. The weekend appears to be warm, but there are some hints that it could be stormy as a strong LLJ inches into the Northland. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1232 PM CDT Mon Jun 16 2025 Thunderstorms are abundant this afternoon, with the current cluster of storms near BRD. More storms will form in the Northland throughout the afternoon, with potential IFR visibilities with the heaviest precipitation. Storms near BRD currently have the greatest potential of being severe, with damaging winds, hail up to 2 inches, and a tornado or two are possible. The greatest likelihood of passing storms over each terminal are laid out in TEMPO groups. There is the potential for more fog tonight as well after the storms, but uncertainty is high at the moment. && .MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/... Issued at 236 AM CDT Mon Jun 16 2025 East winds today ahead of an approaching low pressure system, remaining in the 10 to 15 knot range for speeds. Waves will remain in the 1 to 2 foot range. A cold front will move through the area this evening, causing winds to veer to the west tonight into Tuesday. Wind speeds may bump up to around 15 knots for a few hours this evening before diminishing again to 10 to 15 knots. Waves should remain in the 1 to 2 foot range through Tuesday. A line (or two) of thunderstorms is expected to impact the waters this afternoon/evening. For the open water discussion, refer to the NWS Marquette Area Forecast Discussion at weather.gov/mqt. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. MARINE...None. && DISCUSSION...Wolfe AVIATION...KML MARINE...Wolfe
Hazardous weather outlook, Jun 16, 3:08 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 308 PM CDT Mon Jun 16 2025 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-172015- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 308 PM CDT Mon Jun 16 2025 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Scattered strong to severe thunderstorms are possible this afternoon and evening. Large hail and damaging winds are the main threats while a tornado or two are also possible. There is also a low threat for flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated non-severe storms will be possible most afternoons and evenings this week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is likely this afternoon and evening. LSZ121-140>148-150-172015- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 308 PM CDT Mon Jun 16 2025 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Isolated to scattered strong to severe storms are possible this afternoon and evening. Large hail, gusty winds, and cloud- to- water lightning are the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated afternoon thunderstorms will be around for most of the week. BJH More information may be obtained at the following web address: http://www.weather.gov/duluth
In the hours before
Local storm report, Jun 16, 4:32 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
432 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Tornado Casino 46.43N 94.54W
06/16/2025 Cass MN Trained Spotter
Multi-vortex tornado reported on the ground
in Casino. Video confirmation as well.
&&
BJHLocal storm report, Jun 16, 4:38 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
438 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM Hail Lake Shore 46.50N 94.36W
06/16/2025 M0.70 Inch Cass MN Trained Spotter
&&
BJHThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:58 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 62 min |
| Jun 16, 4:21 PM CDT | Tornado Warning | DLH | Cass, Crow Wing | 24 min |
| Jun 16, 4:59 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 61 min |
| Jun 16, 5:07 PM CDT | Tornado Warning | DLH | Aitkin, Crow Wing | 38 min |
| Jun 16, 5:18 PM CDT | Tornado Warning | DLH | Aitkin, Cass, Itasca | 42 min |
| Jun 16, 5:24 PM CDT | Tornado Warning | DLH | Aitkin, Crow Wing | 23 min |
| Jun 16, 5:27 PM CDT | Tornado Warning | DLH | Itasca, Saint Louis | 48 min |
| Jun 16, 5:41 PM CDT | Tornado Warning | DLH | Aitkin, Carlton, Pine | 49 min |
| Jun 16, 5:50 PM CDT | Tornado Warning | DLH | Saint Louis | 40 min |
| Jun 16, 6:08 PM CDT | Tornado Warning | DLH | Saint Louis | 52 min |
| Jun 16, 6:11 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 64 min |
| Jun 16, 6:28 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Saint Louis | 37 min |
| Jun 16, 6:33 PM CDT | Flash Flood Warning | DLH | Itasca, Saint Louis | 6 hr |
| Jun 16, 6:53 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 67 min |
Nearby
Tornado Warnings in Minnesota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.